SEARCH

SEARCH BY CITATION

Keywords:

  • allergy;
  • Hymenoptera venom;
  • mastocytosis in the skin;
  • risk factors;
  • sting challenge;
  • tryptase;
  • venom dose;
  • venom immunotherapy

Summary

Background

Treatment failure during venom immunotherapy (VIT) may be associated with a variety of risk factors, of which the relative importance is unknown.

Objective

Our aim was to evaluate the association of baseline serum tryptase concentration (BTC), mastocytosis in the skin (MIS) and of other parameters with the frequency of objective systemic reactions during in-hospital sting challenge (SC).

Methods

In this observational retrospective study, we enrolled 1532 patients (1609 cases due to double SC) with established honeybee or vespid venom allergy who had undergone VIT and a subsequent SC. Data were collected on various putative risk factors. Adult-onset MIS and/or a BTC > 20.0 μg/L was defined as clinical indicators of systemic mastocytosis. Relative rates were calculated with logistic regression models.

Results

Ninety-eight patients (6.4%) presented with MIS and/or BTC > 20.0 μg/L. 104 cases (6.5%) developed objective generalized symptoms during SC. In the absence of MIS, a BTC ≤ 20 μg/L did not increase the risk for VIT failure. The most important factors associated with a worse outcome were ACE inhibitor medication (OR 5.24, 95% CI 1.83–13.00, P < 0.001), honeybee venom allergy (OR 5.09, 95% CI 3.17–8.15, P < 0.001), systemic allergic reaction during VIT (OR 3.07, 95% CI 1.79–5.14, P < 0.001), and a substantial likelihood to suffer from SM (OR 2.74, 95% CI 1.37–5.22, P = 0.003), whereas a double VIT (OR 0.51, 95% CI 0.27–0.90, P = 0.027) and a longer duration of therapy (OR 0.68 per treatment month, 95% CI 0.50–0.93, P = 0.017) reduced the failure rate.

Conclusion

The magnitude of therapeutic success correlates with type of venom, duration of therapy, and venom dose. Adult-onset MIS and/or a BTC > 20 μg/L is a significant, albeit not the strongest determinant for VIT failure. According to its odds ratio, ACE inhibitor therapy appears to be associated with the highest risk for VIT failure.